Ask a doctor

Botox to Lower Eyelid Caused Bags Under Eyes, What Can I Do?

I have had botox(forehead -good result) in crow's feet(small effect) This time my doctor wanted to set one unit under each eye to remove the lines. I am 29, and are doing botox to not get wrinkles. I have lines,but not many wrinkles yet Well this time it didn't go as planned. I now have bags under my eyes!! It seems like the botox have relaxed the muscles leaving skin saggy! i look really tired. What should I do? when will it pass? can adding botox to crow's feet stretch it back?

Doctor Answers (8)

Botox and bags

+2

Bags may develop with poor tone to the lower lid region. Thsi can happen with Botox if it is used too close to this region. It should get better when the botox wears off.


Manhattan Plastic Surgeon
4.5 out of 5 stars 18 reviews

Lower Eyelid Bags after Botox

+2

The bags are present because Botox relaxed the lower eyelid muscle. The good news is the fact that this will be temporary, especially with the amount injected. The bad news is the fact that  nothing can be done to shorten the Botox effect.

Richard W. Fleming, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 15 reviews

Botox and lower lid bags

+2

You just need some time for the Botox to wear off .  There can be loosening of the skin and muscle from the Botox that results in this. Once the Botox has worn off this should improve. You had a small dose so it should be less than the usual 3-4 months we usually tell patients they must wait for the effects to wear off.  In the mean time I would not recommend any additional Botox and you would want to prevent a doctor from injecting any Botox to your lower lids again to prevent this from happening again.

Keshini Parbhu, MD
Orlando Oculoplastic Surgeon
5.0 out of 5 stars 6 reviews

You might also like...

Botox causing bags under the eyes

+2

This is an uncommon albeit temporary side effect of Botox injections in this area.  It is a result of a weakining of the orbicularis muscle (the muscle around the eyes).  There is not much that can be done to rectify it except the old tincture of time.  Temporary treatments have the disadvantage that the positive effects are temporary but on the other hand in your case it is an advantage. 

Ted Brezel, MD
Long Island Dermatologist
5.0 out of 5 stars 3 reviews

Botox and lower eyelids

+2

I'm sorry you had this happen. If you really only had 1 unit under each eye, it should resolve more quickly than the regular range of Botox which is 3-4 months. But at most, it will last that long. Don't inject anything else - Botox or a filler - to try to compensate for it, because what might happen is that once the Botox under your eyes wears off, what you've done to compensate won't have worn off and then you'll end up with a new problem area. In the future don't have Botox injected into this spot, even a small amount, unless you have an insanely experienced injector in the eye area, or you might end up with this problem again.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 9 reviews

Be careful about Botox on lower eyelid

+2

The good news is that things should get back to normal.  The bad news is that it may take 4 months or more.  It hopefully won't take that long since you should have had a very small dose (if you did get just one unit).  This is a risk with injecting the face in that area.  The orbicularis muscle is the sling which supports the lower eyelid.  Botulinum toxin weakens the sling which causes the bulging. 

Do not try and correct this with any more botox, it will only make the problem worse.  Just hang in there, and it will get better.  You should be able to safely inject the crows feet in the future, but avoid any more injections along the lower lid area. Best wishes for a quick recovery!

Michael Bowman, MD
Montgomery Facial Plastic Surgeon
5.0 out of 5 stars 9 reviews

So sorry you are experiencing this.

+2

The down side risk of injecting the lower eyelid with BOTOX is from weakening the orbicularis that hold up the lower eyelid margin.  When the muscle slumps, it can create the appearance of a little bag in the lower eyelid.  TIme is the treatment.  In the future, do not let your doctor inject you in the lower eyelid.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 18 reviews

Botox to lower eyelids' wrinkles might not be right for you

+1

There can be improvement with some patients' bulging muscles of the lower eyelids after Botox injections, but if someone tends to be puffy in their lower eyelids, even if only in the morning when arising, the botox might lessen the pump action of the eyelid muscle and the bags of fluid can worsen. This has to resolve on its own and it can take a few months. Gentle massaging with ones finger might help (wash your hands first so you don't get an infection if your finger gets close to the eye).

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 32 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.